Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 59, NWS Jackson, KY

March 28, 2012Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 28, 2012, 4:13 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2012, 4:13 PM EDT (20:13 UTC)
Expired
Mar 28, 2012, 4:30 PM EDT
In force
17 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS53 KJKL 282013
SVRJKL
KYC069-205-282030-
/O.NEW.KJKL.SV.W.0059.120328T2013Z-120328T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
413 PM EDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHERN ROWAN COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 430 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLUMMERS LANDING...OR 9 MILES NORTHWEST OF MOREHEAD...AND MOVING
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES AROUND 420 PM EDT.
  HALDEMAN AROUND 425 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3837 8337 3833 8336 3832 8333 3828 8333
      3827 8331 3823 8330 3821 8328 3821 8330
      3826 8352 3833 8355 3837 8352
TIME...MOT...LOC 2011Z 276DEG 36KT 3831 8348
WIND...HAIL 60MPH 1.00IN

$$

RICHEY
2 follow-up statements
763 
WWUS53 KJKL 282022
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
422 PM EDT WED MAR 28 2012

KYC069-282032-
/O.CAN.KJKL.SV.W.0059.000000T0000Z-120328T2030Z/
FLEMING KY-
422 PM EDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FLEMING COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3825 8336 3829 8342 3837 8341 3837 8337
      3833 8336 3832 8333 3828 8333 3827 8331
      3823 8330 3821 8328 3821 8330
TIME...MOT...LOC 2022Z 276DEG 36KT 3830 8334

$$

KYC205-282030-
/O.CON.KJKL.SV.W.0059.000000T0000Z-120328T2030Z/
ROWAN KY-
422 PM EDT WED MAR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
ROWAN COUNTY UNTIL 430 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TRIPLETT...OR 8 MILES NORTH OF MOREHEAD...MOVING EAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL ROWAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3825 8336 3829 8342 3837 8341 3837 8337
      3833 8336 3832 8333 3828 8333 3827 8331
      3823 8330 3821 8328 3821 8330
TIME...MOT...LOC 2022Z 276DEG 36KT 3830 8334
WIND...HAIL 60MPH 1.00IN

$$

SHALLENBERGER
792 
WWUS53 KJKL 282025
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT WED MAR 28 2012

KYC205-282035-
/O.EXP.KJKL.SV.W.0059.000000T0000Z-120328T2030Z/
ROWAN KY-
425 PM EDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROWAN COUNTY
WILL EXPIRE AT 430 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3825 8336 3829 8342 3837 8341 3837 8337
      3833 8336 3832 8333 3828 8333 3827 8331
      3823 8330 3821 8328 3821 8330
TIME...MOT...LOC 2025Z 276DEG 36KT 3829 8330

$$

RICHEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:55 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 28, 2:55 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED MAR 28 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 254 PM EDT WED MAR 28 2012

THE MAIN FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
AS A COLD FRONT IS APPROACHES FROM THE NORTHWEST. SPC PUT OUT A
SEVERE THUNDERSTORM WATCH...MAINLY NORTH OF THE HAL ROGERS PARKWAY.
SOME THUNDERSTORMS ARE FINALLY BEGINNING TO FIRE UP IN THE OHIO
RIVER VALLEY...SO THE LIKELIHOOD OF SEVERE THUNDERSTORMS ARE LOOKING
PRETTY GOOD RIGHT NOW. THE SEVERE PARAMETERS ARE VERY STRONG AND ARE
SUPPORTIVE FOR THE DEVELOPMENT OF SEVERE STORMS. THE CLEAR SKIES OUT
AHEAD OF THE SYSTEM HAS ALSO ALLOWED THE LOW LEVELS TO BECOME VERY
UNSTABLE. WITH THE FREEZING AT 10.8K FT...AND SOME DRY AIR
ALOFT...THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS ARE BOTH
POSSIBLE. ONCE THE FRONT MOVES TO THE SOUTH OF THE AREA THE
PRECIPITATION WILL BE ENDING QUICKLY. EXPECTING MILD CONDITIONS
THROUGH THE END OF THE PERIOD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM EDT WED MAR 28 2012

OVERALL CONFIDENCE IS QUITE LOW RIGHT OUT OF THE GATE AS OPERATIONAL
MODELS VARY SIGNIFICANTLY ON TIMING AND STRENGTH OF INITIAL
SHORTWAVE THAT TRANSITS THE REGION SOMETIME AS EARLY AS FRIDAY OR AS
LATE AS SATURDAY...SATURDAY NIGHT. THIS SHORTWAVE ENERGY IS
ASSOCIATED WITH A DEVELOPING SYSTEM CONSISTING OF A SFC WARM FRONTAL
BOUNDARY THAT SHOULD LIFT NORTH OF OUR AREA BY NO LATER THAN FRIDAY
AFTERNOON. THAT LEAVES EASTERN KENTUCKY WITHIN THE WARM SECTOR OF
THIS STORM SYSTEM WHICH WILL CONTINUE TO TAKE SHAPE OVER THE UPPER
MID WEST. AGAIN...DEPENDING ON WHICH MODEL YOU ASK A COLD FRONTAL
BOUNDARY PUSHES ACROSS THE AREA BY LATE SATURDAY...SATURDAY NIGHT.
NO ONE MODEL SOLUTION IS AN OUTLIER IN THE TRUEST SENSE OF THE WORD
BUT NO TWO MODELS AGREE ON ANY SOLUTION IN A LARGE PART EITHER.

THEREAFTER UPPER LEVEL SHORT WAVE RIDGING AND WEAK SFC HIGH PRESSURE
WILL MEAN FAIR WEATHER FOR THE LATTER PART OF THE WEEKEND...POSSIBLY
START OF THE WORKWEEK. POSSIBLY BECAUSE NEXT SYSTEM...LARGE UPPER
LEVEL LOW AND SURFACE STORM SYSTEM WILL SWEEP THROUGH THE AREA BY
THE END OF THE FORECAST WINDOW...GENERATING ANOTHER ROUND OF SHOWER
AND THUNDERSTORMS BY TUESDAY AND USHERING IN SOME MUCH COOLER AIR
FOR THE MID WEEK TIME FRAME.

WITH LOW CONFIDENCE IN SOLUTIONS THE TENDENCY WILL BE TO STICK CLOSE
TO THE OFFICIAL FORECAST...OR PERSISTENCE UNTIL MODELS GEL BETTER
ON SOME TYPE OF REASONABLE SOLUTION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 254 PM EDT WED MAR 28 2012

VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD EXCEPT FOR
SOME TEMPO IFR IN THE VICINITY OF THE STRONGEST STORMS. THE SYSTEM
MOVING INTO THE AREA IS CAPABLE OF PRODUCING SEVERE THUNDERSTORMS.
THE HAIL IN THESE STORMS ARE GOING TO BE VERY UNFORGIVING...NOT TO
MENTION THE WIND SHEAR THESE STORMS WILL BE CAPABLE OF PRODUCING.
SOME GUST FRONTS MAY DEVELOP OUT AHEAD OF THE STORMS...SO THE WIND
THREAT COULD EXTEND 10 TO 30 MILES OUT AHEAD OF THE STORMS. ONCE THE
STORMS MOVE THROUGH THE AREA...JUST EXPECTING VFR CONDITIONS ACROSS
THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJ
LONG TERM....RAY
AVIATION...JJ
Hazardous weather outlook, Mar 28, 4:08 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT WED MAR 28 2012

KYZ044-050>052-058>060-068-069-104-106>114-119-120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...INEZ...PIKEVILLE
408 PM EDT WED MAR 28 2012

...SEVERE THUNDERSTORM WATCH 112 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EARLY THIS EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. BRIEF HEAVY
RAINFALL IS ALSO POSSIBLE FROM THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...THEN AGAIN
MONDAY AFTERNOON THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF LARGE HAIL OR
DAMAGING WINDS THIS AFTERNOON OR EVENING TO THE NATIONAL WEATHER
SERVICE IN JACKSON KY.

KYZ079-080-083>088-115>118-291100-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-PERRY-CLAY-
LESLIE-LETCHER-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...HAZARD...MANCHESTER...HYDEN...WHITESBURG
408 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON AND INTO TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS LATE THIS
AFTERNOON OR EARLY THIS EVENING COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS...OR HAIL. BRIEF HEAVY RAIN IS ALSO POSSIBLE FROM
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...THEN AGAIN
MONDAY AFTERNOON THROUGH MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF LARGE HAIL OR
DAMAGING WINDS THIS AFTERNOON OR EVENING TO THE NATIONAL WEATHER
SERVICE IN JACKSON KY.

JP/JJ/RAY

In the hours before

Special weather statement, Mar 28, 3:16 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
316 PM EDT WED MAR 28 2012

KYZ044-052-282000-
ROWAN-FLEMING-
316 PM EDT WED MAR 28 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 400 PM EDT WEDNESDAY AFTERNOON...

   NORTH CENTRAL ROWAN AND
   FLEMING.

AT 315 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED NEAR
FAIRVIEW...OR 15 MILES EAST OF CYNTHIANA...MOVING EAST AT 45 MPH.

LOCATIONS TO BE AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN
AROUND 320 PM EDT...NEPTON AROUND 325 PM EDT...FLEMINGSBURG AROUND
330 PM EDT...DALESBURG AROUND 335 PM EDT AND FOXPORT AROUND 340 PM
EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
HAIL THE SIZE OF PENNIES IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN KENTUCKY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:46 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan29 min
Mar 28, 3:48 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan12 min
Mar 28, 5:03 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell24 min
Mar 28, 5:57 PM EDTSevere Thunderstorm WarningJKLElliott, Johnson, Martin, Morgan33 min
Mar 28, 6:50 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Owsley, Rockcastle40 min
Mar 28, 7:48 PM EDTSevere Thunderstorm WarningJKLClay, Harlan, Knott, Leslie, Letcher, Owsley and 1 more29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.